Aa
A
A
A
Close
GERD (Acid Reflux) Community
3.18k Members
Avatar universal

Long Term use of Omeprazole

I am a woman in her late 30's. I have been taking omeprazole for 2 years now. I was instructed to take it by a ENT doctor for healing of my esophagus due to acid erosion(scarring) caused by silent reflux. (Diagnosed via endoscopy)  I have noticed a decrease in hunger, lack of "growling" of the stomach. Has anyone else experienced this? Is long term use of omeprazole really safe?


This discussion is related to Worried about throat cancer!.
4 Responses
Avatar universal
No, long term use of Omeprazole is not safe at all. It blocks the secretion of your stomach acid, and stomach acid has multiple functions in your body, none of which are working properly after Omeprazole kicks in.
620923 tn?1452915648

  Hi and welcome to the GERD forum.

Long term use of ne med will have an effect on our bodies....but in order to help heal the erosion of ur esophagus u will need to take it, but ur Dr should be monitoring u and ur blood labs to make sure u have supplements like Vit D.

Once u wean off these meds and it should be a slow removal as u can experience rebound if u get off too quickly.

Since these meds do stop production of acids, and ur body does need acids to break down foods, u will need to get ur GI track back into natural balance....probiotics may be helpful.

Talk to ur Dr about ur concerns.

Many people have been on there meds much longer then 2 yrs...
63984 tn?1385437939
I took that class of drug for at least five years, maybe longer.  As long as you get your blood tested every 3 to 6 months, I'd be comfortable doing it again.  Blood tests will show if your organs are working properly or not.  I finally had a successful surgery that eliminated the need for the medication, as the erosion of cells stopped.  I stopped cold turkey with no problems five or six years ago after the surgery, and have zero problems since, haven't taken any acid medication in that span of time.

Avatar universal
I have been on prilosec, prevacid, nexium and protonix all at one time or other for over 16 yrs on a continual basis- no problems yet- but it can cause osteoporosis- I had a bone scan though and am fine- I was on reglan for over 10 yrs and it did start to give me tardive dyskinesia whih was very scary and I had to get off of it- I still get it even after stopping it at times
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem